Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS New Orleans, LA

August 5, 2017Orleans Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 5, 2017, 7:58 PM CDT for Orleans Parish, Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2017, 7:58 PM CDT (00:58 UTC)
Expired
Aug 6, 2017, 2:00 AM CDT
In force
6 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Orleans Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1308 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WGUS54 KLIX 060058
FFWLIX
LAC071-060400-
/O.NEW.KLIX.FF.W.0028.170806T0058Z-170806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
758 PM CDT SAT AUG 5 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Southwestern Orleans Parish in southeastern Louisiana...

* Until 1100 PM CDT

* At 757 PM CDT, New Orleans Emergency Management reported many 
  streets to still be under multiple feet of water. High water 
  should begin receeding within a few hours

* Some locations that will experience flooding include...
  New Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3002 9009 3002 9002 2996 9006 2995 9012
      3001 9011

$$
2 follow-up statements
757 
WGUS74 KLIX 060341
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
1041 PM CDT SAT AUG 5 2017

LAC071-060400-
/O.CON.KLIX.FF.W.0028.000000T0000Z-170806T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orleans LA-
1041 PM CDT SAT AUG 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL ORLEANS PARISH...

At 1039 PM CDT, Emergency Management reported many streets over Mid 
City still have 2 to 3 feet of water. Water will be slow to recede.

Some locations that will experience flooding include...
New Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2999 9005 2996 9008 2996 9010 2997 9011
      2999 9011

$$
492 
WGUS54 KLIX 060344
FFWLIX
LAC071-060700-
/O.EXT.KLIX.FF.W.0028.000000T0000Z-170806T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1044 PM CDT SAT AUG 5 2017

The National Weather Service in New Orleans has extended the

* Flash Flood Warning for...
  West central Orleans Parish in southeastern Louisiana...

* Until 200 AM CDT

* At 1043 PM CDT, Emergency Management reported many streets over 
  Mid City still have 2 to 3 feet of water. Water will be slow to 
  recede.

* Some locations that will experience flooding include...
  New Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2999 9005 2996 9008 2996 9010 2997 9011
      2999 9011

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:47 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 5, 5:47 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
547 PM CDT Sat Aug 5 2017

.DISCUSSION...

A continued unsettled pattern expected to continue through the
forecast period with a deep layer of moisture with pw values
running from 1.80 to 2.30 inches. A lingering upper trof
stretching from the Mississippi river valley to the eastern states
will lift northward through tonight as a vigorous mid level
impulse shifts east from the Great Lakes. At the surface a broad
surface ridge stretching from the western Atlantic to the north
central gulf will become reinforced from the north overnight as
another surface ridge located west of the main upper trof shifts
southeast towards the north central gulf states overnight and
early Sunday morning. An approaching upper level trof moving east
from Texas with a strong jet dynamic in place therefore expect to
see more widespread showers and thunderstorms on Sunday. The
highest concentration being in western areas. A longwave upper
level trof will remain in place throughout the remainder of next
week as the region will remain on the western side of a broad
ridge at the low to mid levels. This will continue to pump deep
moisture with a southerly flow in place. The primary timing of the
most numerous convection will be from late morning into the
evening hours. Temperatures expected to remain near to slightly
above normal through next week.

&&

.AVIATION...
Scattered convection continues to affect the the forecast area
this afternoon. This convection may impact any of the terminals
through the remainder of the afternoon hours before diminishing
early this evening. This pattern will repeat on Sunday. Some low
clouds may form late tonight and early Sunday and impact a few of
the terminals...mostly likely KMCB and KHDC...with a period of
IFR conditions. Otherwise, VFR category conditions are expected to
prevail outside of areas of convection.

&&

.MARINE...
A weak trough of low pressure near the central Gulf coast
will dissipate tonight. A ridge of high pressure will then build
across the coastal waters and persist through the upcoming week.
Generally light onshore flow will prevail through the period.

&&

DSS code: Green.
Deployed: None.
Activation: None.
Activities: Spot forecast for Hazmat.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.
Hazardous weather outlook, Aug 5, 11:06 AM CDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1106 AM CDT Sat Aug 5 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-060100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1106 AM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This afternoon

Scattered to numerous showers and thunderstorms are expected today,
with the best coverage south of the Interstate 10 and 12 corridors.
Locally heavy rainfall will be possible with some of the showers and
thunderstorms which may result in the flooding of some roadways and
low lying and poor drainage areas. Also, stronger thunderstorms will
have the potential to produce frequent lightning and gusty winds.
Waterspouts will be possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and thunderstorms are expected each
during the period. A few of these storms could become strong and
produce gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 5, 4:17 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
08/05/2017                   ORLEANS            LA   BROADCAST MEDIA

            SEVERAL LOCAL MEDIA REPORTS OF FLOODED CARS ACROSS THE
            CITY OF NEW ORLEANS

&&

MEFFERSO
Local storm report, Aug 5, 5:59 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
559 PM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     FLASH FLOOD      2 NW NEW ORLEANS        29.99N 90.11W
08/05/2017                   ORLEANS            LA   BROADCAST MEDIA

            WATER COVERING THE ROAD AND BEGINNING TO ENTER VEHICLES
            ALONG CITY PARK AVE.

0445 PM     FLASH FLOOD      3 NNW GRETNA            29.95N 90.07W
08/05/2017                   ORLEANS            LA   BROADCAST MEDIA

            WIDESPREAD FLOODING ALONG TULANE AND LOYOLA BY THE MAIN
            LIBRARY. RELAYED VIA SOCIAL MEDIA

0515 PM     FLASH FLOOD      NEW ORLEANS             29.97N 90.08W
08/05/2017                   ORLEANS            LA   BROADCAST MEDIA

            MULTIPLE PROPERTIES AND VEHICLES WITH WATER ENTERING
            ALONG ORLEANS AVE. RELAYED VIA SOCIAL MEDIA

0530 PM     FLASH FLOOD      1 W NEW ORLEANS         29.97N 90.10W
08/05/2017                   ORLEANS            LA   BROADCAST MEDIA

            STILL SIGNIFICANT FLOODING ALONG BANKS ST NEAR S. GENOIS
            ST. RELAYED VIA SOCIAL MEDIA

&&

CBANNAN

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:28 AM CDTSpecial Weather StatementLIXOrleans47 min
Aug 6, 11:22 AM CDTSpecial Weather StatementLIXSaint Tammany38 min
Aug 6, 12:22 PM CDTSpecial Weather StatementLIXEast Baton Rouge, West Baton Rouge38 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.